Amiodarone lung toxicity (presumed)
Amiodarone lung toxicity can occur at any time from the initial dose of amiodarone to more than a decade into treatment. Although not seen in this case, the presence of high density consolidation or masslike opacities are highly suggestive of this diagnosis.
The most common histologic manifestations are diffuse alveolar damage, organizing pneumonia and NSIP. Less commonly, eosinophilic pneumonia and pulmonary hemorrhage can occur. A distinctive feature of amiodarone lung is the presence of foamy histiocytes which contain intracytoplasmic osmiophilic lamellar bodies. However, this feature is also seen in patients with amiodarone exposure with no evidence of toxicity.
The presence of hepatic and splenic high density does not imply amiodarone hepatoxicity. This can be seen in the absence of toxicity.
In this case, pneumomediastinum and pneumothorax is presumably secondary to rupture of a small honeycomb or bleb. Traction bronchiectasis is indicative of established fibrotic changes. Ground glass opacification (GGO) in this context is non-specific. GGO is due to displacement of air at a resolution beyond HRCT, and may be due to reversible causes such as fluid and inflammatory cells, or irreversible causes ie fibrosis.